Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 169, NWS Sioux Falls, SD

July 18, 20074 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2007, 1:02 PM CDT for 4 counties in South Dakota. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 1:02 PM CDT (18:02 UTC)
Expired
Jul 18, 2007, 1:30 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lake County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:03 PM CDTTSTM WND GST 455 S Madison, SD
Jul 18, 1:30 PM CDTTSTM WND GST 601 N Dell Rapids, SDCROPS FLATTENED
Jul 18, 1:40 PM CDTTSTM WND GST 608 Nw Colton, SDWIND GUSTS UP TO 60 MPH...BRIEFLY LIFTED METAL BUILDING ROOF AND TOSSED RAIN SOAKED RUG 10 FEET. ALSO A FEW HAIL STONES JUST UNDER PENNY SIZE.
Jul 18, 1:40 PM CDTTSTM WND GST 608 Wnw Colton, SDWIND GUSTS UP TO 60 MPH...BRIEFLY LIFTED METAL BUILDING ROOF AND TOSSED RAIN SOAKED RUG 10 FEET. ALSO A FEW HAIL STONES JUST UNDER PENNY SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 181802
SVRFSD
SDC079-087-099-101-181830-
/O.NEW.KFSD.SV.W.0169.070718T1802Z-070718T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 PM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHWESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 130 PM CDT

* AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WENTWORTH TO 8 MILES NORTHWEST
  OF ORLAND...OR ALONG A LINE EXTENDING FROM 9 MILES EAST OF MADISON
  TO 12 MILES SOUTHWEST OF MADISON...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLMAN AROUND 110 PM CDT...
  ORLAND AROUND 115 PM CDT...
  CHESTER AROUND 125 PM CDT...
  TRENT...DELL RAPIDS...COLTON AROUND 130 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4375 9722 4390 9737 4398 9737 4409 9682
      4376 9649

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 181817
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 PM CDT WED JUL 18 2007

SDC087-181826-
/O.CAN.KFSD.SV.W.0169.000000T0000Z-070718T1830Z/
MCCOOK SD-
116 PM CDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR MCCOOK COUNTY IS CANCELLED...

LAT...LON 4376 9712 4384 9712 4385 9714 4385 9730
      4391 9735 4398 9735 4409 9682 4377 9649

$$

SDC079-099-101-181830-
/O.CON.KFSD.SV.W.0169.000000T0000Z-070718T1830Z/
MOODY SD-LAKE SD-MINNEHAHA SD-
116 PM CDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHERN MINNEHAHA...SOUTHERN LAKE AND SOUTHWESTERN MOODY
COUNTIES...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF 
WENTWORTH TO 4 MILES NORTHWEST OF ORLAND...MOVING SOUTHEAST AT 25 
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   CHESTER AROUND 125 PM CDT...
   COLTON...DELL RAPIDS...TRENT AROUND 130 PM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4376 9712 4384 9712 4385 9714 4385 9730
      4391 9735 4398 9735 4409 9682 4377 9649

$$

LIEBL
000 
WWUS53 KFSD 181833
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 PM CDT WED JUL 18 2007

SDC079-099-101-181842-
/O.EXP.KFSD.SV.W.0169.000000T0000Z-070718T1830Z/
MOODY SD-LAKE SD-MINNEHAHA SD-
132 PM CDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAKE AND 
SOUTHWESTERN MOODY COUNTIES EXPIRED AT 130 PM CDT...

THE STRONGEST PART OF THIS STORM HAS EXITED THE COUNTY.

LAT...LON 4376 9712 4384 9712 4385 9714 4385 9730
      4391 9735 4398 9735 4409 9682 4377 9649

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:30 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 10:30 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT WED JUL 18 2007

.DISCUSSION...
FOR THE REMAINDER OF TODAY AND INTO THIS EVENING...THE MAIN QUESTION
IS WHERE...WHEN...AND HOW STRONG WILL THUNDERSTORMS BE. CURRENTLY
MUCH OF THE SERN CWA IS UNDER A MODERATE RISK FOR SEVERE WEATHER.
LOOKS LIKE THE BEST CHANCE FOR SURFACED BASED STORMS WILL BE ACROSS
NW IA...WHEN LACK OF CLOUD COVER WILL ALLOW SFC TEMPERATURES TO
APPROACH THE CONVECTIVE TEMP THIS AFTERNOON. STILL THE QUESTION
REMAINS HOW MUCH WILL CIRRUS BLOW OFF FROM ONGOING SHOWERS WILL
AFFECT OTHER AREAS. COOLED HIGH TEMPERATURES OFF SOME TODAY IN THE
NORTH...DUE TO SHOWERS AND CLOUD COVER. EVEN WITH CURRENT
SHOWERS...ELEVATED LAPSE RATES ABOVE THE LOW LEVEL INVERSION ARE
VERY STEEP. THIS ALONG WITH S/WV MOVING ACROSS SRN CWA AND SFC BNDRY
ALONG THE I-90 CORRIDOR...FULLY EXPECT THUNDERSTORM DEVELOPMENT IN
THE ERN CWA THIS AFTERNOON.

IF SFC BASED STORMS CAN THUNDERSTORMS DEVELOP ACROSS NW IA...SHEAR
PROFILES SUPPORT SUPERCELL DEVELOPMENT INITIALLY. THERE IS A MINIMAL
POTENTIAL FOR TORNADOES WITH THESE STORMS...HOWEVER THE MAIN SEVERE
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. BOTH ABR AND OAX 12Z
SOUNDINGS DID SHOW SOME MID LEVEL DRY AIR ADDING TO THE RISK OF
STRONG DOWNDRAFTS...AND MU CAPE VALUES 3000-4000 J/KG SUPPORT STRONG
UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL...ALTHOUGH FREEZING LEVEL
IS VERY HIGH AROUND 15000 FT AND WET BULB ZERO AROUND 13000
FT...WHICH WILL DIMINISH SIZE OF HAIL SOMEWHAT.

NORTH OF THE BNDRY...INTO SE SD AND NW MN...CONVECTION IS MORE
LIKELY TO REMAIN ELEVATED. CURRENTLY SHOWERS NOT LOOKING VERY
IMPRESSIVE ON RADAR OR SAT...BUT CANT RULE OUT STRONGER STORMS LATER
TODAY AS WAVE MOVES EAST ALONG THE BNDRY...WITH THE BEST CHANCE FOR
SEVERE STORMS INTO SW MN. ALSO WILL HAVE TO WATCH S/WV OVER SW
ND...THIS MAY PRODUCE THUNDERSTORM ACTIVITY THAT COULD MOVE INTO
THE WRN CWA LATE THIS EVENING.

&&

.AVIATION...

MAINLY VFR CONDITIONS FOR TODAY...HOWEVER SCATTERED STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY...MAINLY EAST OF
INTERSTATE 29. A COLD FRONT WILL PUSH SOUTH TONIGHT...BRINGING AN
END TO THE CHANCE OF THUNDERSTORMS.

&&

.PREV DISCUSSION...

MAIN STORY FOR TODAY WILL ONCE AGAIN BE WHEN AND WHERE CONVECTION
WILL DEVELOP OVER OUR AREA IN ASSOCIATION WITH A FRONTAL BOUNDARY
LYING OVER THE REGION. CURRENT OBS WOULD INDICATE SURFACE FRONT
POSITIONED JUST TO THE SOUTH OF INTERSTATE 90. IN ADDITION...SHOWER
AND THUNDERSTORM IS ACTIVITY PRESENTLY PICKING UP OVER THE WESTERN
PORTIONS OF SOUTH DAKOTA OUT AHEAD OF AN UPPER/MID LEVEL WAVE OVER
MONTANA AND WYOMING.  IT WILL BE THIS WAVE WHICH WILL AFFECT OUR
AREA LATER THIS AFTERNOON AND TONIGHT AS IT INTERACTS WITH
AFOREMENTIONED BOUNDARY...AS THE BOUNDARY SAGS EVER SO SLOWLY
SOUTHWARD THROUGH THE DAY.

DO NOT EXPECT MUCH ACTIVITY THROUGH THE MORNING HOURS AS TWO WEAK
IMPULSES...ONE CURRENTLY TO OUR EAST AND ANOTHER TO OUR
SOUTHWEST...CONTINUE TO PUSH AWAY FROM OUR AREA THROUGH THE MORNING.
THEN EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND NEAR
BOUNDARY DURING THE AFTERNOON AND EVENING WITH THE HEATING OF THE
DAY AND ADDITIONAL FORCING PROVIDED BY THE PREVIOUSLY MENTIONED WAVE
COMING OUT OF THE NORTHERN ROCKIES. SEVERE WEATHER WILL BE A
POSSIBILITY...MAINLY ALONG AND SOUTH OF INTERSTATE 90...WITH HIGH
CAPE VALUES AND DECENT SHEAR IN PLACE OVER THE AREA. LARGE HAIL AND
DAMAGING WINDS APPEAR TO BE THE GREATEST THREAT WITH ANY STORMS THAT
MAY DEVELOP. WILL BE ANOTHER HOT DAY...THROUGH NOT AS HOT AS
YESTERDAY WITH MORE CLOUDINESS AND EXPECTED SHOWER ACTIVITY...THOUGH
WILL BE VERY HUMID ONCE AGAIN AS DEW POINTS CLIMB INTO THE LOWER TO
MID 70S AS MOISTURE CONVERGES ALONG THE FRONT.

SHOWER AND THUNDERSTORMS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST
THROUGH THE OVERNIGHT HOURS OF TONIGHT...EXITING OUR FAR
SOUTHEASTERN ZONES EARLY THURSDAY MORNING. THIS WILL LEAD TO A MUCH
NICER DAY ON THURSDAY AFTERNOON WITH LOWER HUMIDITY AND TEMPERATURES
ACTUALLY A LITTLE BELOW NORMAL FOR THIS TIME OF YEAR. LOOKS DRY WITH
A GRADUAL WARM UP FOR THE END OF THE WEEK INTO THE WEEKEND WITH AN
UPPER LEVEL RIDGE STRENGTHENING OVER THE CENTRAL U.S. THROUGH THE
PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

LIEBL
Hazardous weather outlook, Jul 18, 8:25 AM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 AM CDT WED JUL 18 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
825 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ALONG AND SOUTHEAST OF A YANKTON...TO
SIOUX FALLS...TO JACKSON MINNESOTA LINE. THIS INCLUDES ALL OF
NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST
SOUTH DAKOTA. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70
MPH ARE THE PRIMARY THREATS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ELSEWHERE ACROSS THIS AREA FOR LATE TODAY.
THREATS IN THE SLIGHT RISK AREA AGAIN INCLUDE LARGE HAIL AND
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 18, 7:07 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 AM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             SIOUX FALLS             43.54N 96.73W
07/17/2007  E1.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

            NEAR 41ST AND BAHNSON

&&

MG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:08 PM CDTSevere Thunderstorm WarningFSDDouglas52 min
Jul 17, 7:52 PM CDTSevere Thunderstorm WarningFSDDouglas23 min
Jul 17, 9:41 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner34 min
Jul 17, 10:55 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha15 min
Jul 18, 1:31 PM CDTSevere Thunderstorm WarningFSDMinnehaha44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.